Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 48, NWS North Platte, NE

May 1, 2012Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 1, 2012, 7:25 PM CDT for Holt County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2012, 7:25 PM CDT (00:25 UTC)
Expired
May 1, 2012, 7:46 PM CDT
In force
21 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 134 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:58 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS53 KLBF 020025
SVRLBF
NEC089-020115-
/O.NEW.KLBF.SV.W.0048.120502T0025Z-120502T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 815 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF SWAN LAKE...OR 30 MILES NORTH OF BURWELL...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWAN LAKE AROUND 735 PM CDT.
  AMELIA AROUND 745 PM CDT.
  CHAMBERS AROUND 810 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGHWAY
281 MILE MARKER 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4209 9923 4229 9923 4237 9861 4209 9862
TIME...MOT...LOC 0025Z 266DEG 23KT 4221 9914
WIND...HAIL 60MPH 1.00IN

$$

MASEK
2 follow-up statements
977 
WWUS53 KLBF 020038
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
738 PM CDT TUE MAY 1 2012

NEC089-020115-
/O.CON.KLBF.SV.W.0048.000000T0000Z-120502T0115Z/
HOLT NE-
738 PM CDT TUE MAY 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
HOLT COUNTY UNTIL 815 PM CDT...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR AMELIA...OR 25 MILES SOUTHWEST
OF ONEILL...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERS AROUND 800 PM CDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE HIGHWAY
281 MILE MARKER 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4209 9909 4230 9912 4237 9861 4209 9862
TIME...MOT...LOC 0038Z 269DEG 28KT 4221 9898
WIND...HAIL 60MPH <.75IN

$$

MASEK
417 
WWUS53 KLBF 020046
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM CDT TUE MAY 1 2012

NEC089-020055-
/O.CAN.KLBF.SV.W.0048.000000T0000Z-120502T0115Z/
HOLT NE-
746 PM CDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOLT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 4209 9909 4230 9912 4237 9861 4209 9862
TIME...MOT...LOC 0045Z 269DEG 28KT 4221 9891

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:20 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 1, 6:20 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT TUE MAY 1 2012

.AVIATION...

CEILINGS AND VISIBILITY ARE EXPECTED TO REMAIN ABOVE THE VISUAL
THRESHOLDS OVER CENTRAL AND WESTERN NEBRASKA. SCATTERED THUNDERSTORMS
BETWEEN KANW AND KONL WILL CONTINUE EAST THIS EVENING. CURRENT
SCT150 BKN/OVC200 WILL BECOME SCT250 BY 06Z/2ND. AND INCREASE IN
CLOUDS AGAIN WEDNESDAY AFTERNOON AHEAD OF NEXT SYSTEM. WIND SHOULD
REMAIN LIGHT GENERALLY AT OR BELOW 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT TUE MAY 1 2012/

SYNOPSIS...
    RADAR INDICATED A BOUNDARY ACROSS NORTH CENTRAL NEBRASKA FROM
NEAR VALENTINE THROUGH MULLEN TO NEAR OGALLALA. SURFACE LAPS DATA
INDICATED VERY UNSTABLE CONDITIONS NORTH AND EAST OF A LINE FROM
VALENTINE THROUGH THEDFORD TO BROKEN BOW. RADAR DERIVED WIND
PROFILES SHOW 30-40KT AT 6KM AGL. ON THE REGIONAL SCALE...ANALYSIS
OF THE 20Z SURFACE DATA SHOWED A STRONG DEWPOINT GRADIENT ACROSS
WESTERN SOUTH DAKOTA...WESTERN NEBRASKA AND EXTREME EASTERN
COLORADO. THERE WAS ALSO A BAROCLINIC AREA AND SURFACE BOUNDARY OVER
EASTERN NEBRASKA WHERE CLOUDS KEPT TEMPERATURES DOWN DURING THE DAY
TODAY.

SHORT/MEDIUM RANGE...TONIGHT THROUGH THURSDAY NIGHT.

    THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY THIS
EVENING OVER NORTH CENTRAL NEBRASKA AND TRACK EASTWARD ACROSS THE
AREA. THE INSTABILITY IN THE AREA IS SUFFICIENT TO SUPPORT STRONG
CONVECTION AND LOW LEVEL SHEAR MAY SUPPORT ISOLATED SUPERCELLS EAST
OF AINSWORTH AND NORTH OF BROKEN BOW. THE WINDOW FOR SEVERE
THUNDERSTORM DEVELOPMENT IS PRETTY NARROW...BASICALLY UP UNTIL ABOUT
04Z.

    ON WEDNESDAY...THE CONVECTIVE PARAMETERS ARE MUCH STRONGER...BUT
IT APPEARS THAT THEY WILL BE IN EASTERN AND SOUTH CENTRAL NEBRASKA.
THE FORECAST PRECIPITABLE WATER IS LIKELY TO BE AN INCH OR HIGHER...
SO THERE IS STILL ENOUGH ELEVATED INSTABILITY AND AVAILABLE MOISTURE
TO PRODUCE SOME KIND OF CONVECTIVE SYSTEM ALONG THE SURFACE FRONT
NEAR THE NEBRASKA-SOUTH DAKOTA BORDER.

MEDIUM RANGE/EXTENDED...FRIDAY THROUGH TUESDAY.

    ACTIVE PERIOD EXPECTED AS A LONG WAVE TROUGH SETTLES INTO THE
WESTERN CONUS. THIS WILL PUT OUR AREA INTO A SOUTHWEST FLOW
ALOFT...WITH THE POTENTIAL FOR TSTMS BOTH FRIDAY AND SATURDAY.
SATURDAY LOOKS TO HAVE THE MOST POTENTIAL FOR SEVERE STORMS...AS
BOTH THE ECMWF AND GFS INDICATE A POTENT SHORTWAVE EJECTING
NORTHEAST ACROSS THE AREA WITHIN THE FLOW. BOTH MODELS DEEPEN A
CYCLONE ACROSS EASTERN CO...WITH MOIST AND UNSTABLE AIR BEING DRAWN
WEST/NORTHWESTWARD ACROSS WESTERN AND CENTRAL NEB.

THE SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK...IT APPEARS THE
WESTERN CONUS TROUGH WILL DIG INTO THE DESERT SOUTHWEST AND SLOWLY
MOVE EAST INTO THE CENTRAL AND SOUTHERN PLAINS. CHANCES FOR
SHWRS/TSTMS WILL CONTINUE AS THIS FEATURE PUSHES EAST. THE TRACK OF
THE SYSTEM REMAINS UNCERTAIN...BUT WITH SUCH A MOIST ATMOSPHERE IN
PLACE...CHANCE POPS FOR RAIN SEEM WARRANTED. TEMPS WILL ALSO TREND
COOLER EARLY NEXT WITH APPROACH OF THE SYSTEM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...SPRINGER/TAYLOR
AVIATION...ROBERG
Hazardous weather outlook, May 1, 5:00 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 PM CDT TUE MAY 1 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-022200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
500 PM CDT TUE MAY 1 2012 /400 PM MDT TUE MAY 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS...SOME POSSIBLE SEVERE...ARE EXPECTED
ALONG AND AHEAD OF A COLD FRONT TONIGHT. THE AREA OF CONCERN IS
ALONG AND EAST OF A NORTH PLATTE...TO THEDFORD...TO SPRINGVIEW LINE.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STATIONARY FRONT WILL BE THE FOCUS FOR THUNDERSTORMS AGAIN
WEDNESDAY AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE.
THE BEST CHANCE FOR ANY SEVERE THUNDERSTORM DEVELOPMENT WILL BE
ALONG AND EAST OF A SUTHERLAND TO VALENTINE LINE.

THERE IS CHANCE FOR THUNDERSTORM DEVELOPMENT THURSDAY THROUGH AT
LEAST SUNDAY. AT THIS TIME...SATURDAY LOOKS TO HAVE THE BEST
POTENTIAL FOR SEVERE THUDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
CENTRAL AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, May 1, 4:47 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 SE JOHNSTOWN          42.53N 100.00W
05/01/2012  E1.50 INCH       BROWN              NE   PUBLIC

            GROUND COVERED IN HAIL.

&&

MARTIN
Local storm report, May 1, 4:58 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 SW AINSWORTH          42.51N 99.91W
05/01/2012  E1.75 INCH       BROWN              NE   PUBLIC

&&

MARTIN
Local storm report, May 1, 5:16 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 S AINSWORTH           42.49N 99.86W
05/01/2012  E1.50 INCH       BROWN              NE   PUBLIC

&&

MARTIN
Local storm report, May 1, 6:17 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             AINSWORTH               42.55N 99.86W
05/01/2012  E1.50 INCH       BROWN              NE   FIRE DEPT/RESCUE

            QUARTER TO PING PONGBALL SIZED HAIL WAS REPORTED BY
            RESIDENTS ON THE SOUTH PART OF TOWN.

&&

SPRINGER
Local storm report, May 1, 6:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 N ROSE                42.23N 99.53W
05/01/2012  E1.00 INCH       ROCK               NE   PUBLIC

&&

MARTIN
Special weather statement, May 1, 7:09 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT TUE MAY 1 2012

NEZ010-020100-
HOLT NE-
709 PM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT COUNTY UNTIL 800 PM
CDT...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROWN LAKE...OR 29 MILES SOUTHEAST OF
BASSETT...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SWAN LAKE...
  AMELIA...
  CHAMBERS...
  HIGHWAY 281 MILE MARKER 170...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.